MAUDE Adverse Event Report: PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH MASIMO SEDLINE MODULE

PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH MASIMO SEDLINE MODULE
Model Number 867186
Medical Device Problem Code Defective Alarm (1014)
Health Effect - Clinical Codes Awareness during Anaesthesia (1707); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/21/2024
Type of Reportable Event Serious Injury
Event or Problem Description
During an operation on a patient monitored with a philips monitor on which a masimo sedline module was connected, the patient awoke during the intervention without any alarm sounding.The patient remained aware during the rest of the intervention and no alarm sounded to inform the medical staff that the patient was aware.The logs of the device were recovered and sent for analysis.Additional information is requested for further clarification and assessment of the customer¿s alleged harm(s).
 
Additional Manufacturer Narrative
Philips is in the process of obtaining additional information concerning this event and the complaint is still under investigation.A final report will be submitted once the investigation is complete.Box b: updated information: changed event date, from 11/26/2024 to 10/21/2024.E1: reporter institution phone number: (b)(6).E1: reporter phone number: (b)(6).
 
Additional Manufacturer Narrative
This 61-year-old patient with a history of hepatocellular carcinoma underwent a liver transplant in which the patient experienced anesthesia awareness and no alarm sounded to inform the medical staff that the patient was aware.The patient informed the staff about total recall of the surgical procedure, including conversations and pain.During surgery, there were no physiological or clinical signs or symptoms which indicated the patient had awakened.Following surgery, the patient was transferred to icu and then discharged from the icu several days later, referred to follow up care with the hepato-gastroenterologist and psychiatry.No other clinical information or medical intervention was reported.A philips remote remote service engineer (rse) spoke to the customer to gather more information about the reported incident and to collect the monitor logs for analysis.A good faith effort attempt conducted confirmed the monitor was not connected to a central station and therefore no central station alarm logs are available for further analysis.Multiple good faith effort attempts conducted to gather more information about the reported incident, the outcome of device testing and solution remained unanswered.The complaint was forwarded for technical investigation to the responsible product support engineer (pse) but due to the fact that there were only the device configuration files available and no alarm review history or audit logs from a central station technical investigation could not be performed.The philips product support engineer stated that the philips plug-in module simply acts as an adapter between the philips monitors/fmx-4 and the masimo sedline devices, providing power to the massimo sedline measurement device and transferring the signals to the host monitor.This means the sedline measurement algorithm is in the responsibility of masimo and so is the sedline measurement device, the sedline patient cable and the sedline sensor.Philips has only responsibility for the sedline plug-in module.Therefore, the actual investigation of the ¿did not alarm¿ issue is in the responsibility of masimo.Unless there was a malfunction of the philips sedline plug-in module or interruption of the communication between this module, the rack and the monitor.The incident was escalated to masimo who picked up the massimo equipment for further analysis.Based on the information available, the cause of the reported problem remains unknown.The reported problem was not confirmed.The investigation could not be completed due to insufficient information.The investigation concludes that no further action is required at this time.If additional information is received the complaint file will be reopened.
 
Event or Problem Description
During an operation on a patient monitored with a philips monitor on which a masimo sedline module was connected, the patient awoke during the intervention without any alarm sounding.The patient remained aware during the rest of the intervention and no alarm sounded to inform the medical staff that the patient was aware.The logs of the device were recovered and sent for analysis.Additional information is requested for further clarification and assessment of the customer¿s alleged harm(s).This measurement is not intended to be used as a standalone determination of depth of anesthesia, but instead to be used as an adjunct device during patient assessment.The device must be used in conjunction with the patient¿s clinical signs and symptoms.Based on this information, there were no clinical signs or symptoms of the patient's anesthesia awareness and there was no physical harm to the patient.Philips cannot determine whether there was a device deficiency or a patient condition, use, or environmental component to the reported event; therefore, this event will be conservatively considered to be a serious injury at this time due to the psychological trauma associated with anesthesia awareness.
 
Additional Manufacturer Narrative
Additional information was received: masimo has this issue documented under rma00336996/cc-316707.The module successfully passed functional testing.The module was able to obtain measurements with all the enabled parameters and waveform and measurement values were displayed with sedline test plug.No artifacts or abnormal signals and no errors or interruptions were observed to the measurements.Alarms were functional.Sedline module was confirmed to be functioning as designed.No performance issues identified with device accuracy.The cable was returned along with the module.The cable passed continuity and functional testing.No short or open was detected and no intermittent short or open was detected when cable is manipulated (bending the cable back and forth at the bend relief areas, twisting and pulling along the length of the cable).Psi comparison measurements were also obtained using masimo eeg sensor for 10 minutes each.Impedances were measured within acceptable range and readings were consistent.Based on the information available, the cause of the reported problem remains unknown.The reported problem was not confirmed.The device was confirmed to be operating per specifications and no failure was identified.The investigation concludes that no further action is required at this time.If additional information is received the complaint file will be reopened.

Brand Name
MASIMO SEDLINE MODULE
Common Device Name
MASIMO SEDLINE MODULE
Manufacturer (Section D)
PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH
hewlett-packard-str. 2,
b1-3/d6
boblingen 71034
GM  71034
Manufacturer (Section G)
PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH
hewlett-packard-str. 2,
b1-3/d6
boblingen 71034
GM   71034
Manufacturer Contact
hauke schik
hewlett-packard-str. 2,
b1-3/d6
boblingen 71034
GM   71034
70314632031
MDR Report Key20892671
Report Number9610816-2024-000953
Device Sequence Number21066347
Product Code OLW
UDI-Device Identifier00884838086678
UDI-Public(01)00884838086678
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K003038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number867186
Device Catalogue Number867186
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/26/2024
Supplement Date Received by Manufacturer02/20/2025
07/31/2025
Initial Report FDA Received Date12/10/2024
Supplement Report FDA Received Date03/12/2025
08/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/17/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age61 YR
Patient SexUnknown